MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ELECTROSURGICAL KNIFE KD-655

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE ELECTROSURGICAL KNIFE KD-655
Model Number KD-655Q
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abdominal Pain (1685); Fever (1858); Bowel Perforation (2668)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device referenced in this report was not returned to olympus for evaluation.The definitive cause of the user's experience cannot be determined at this time.The investigation is ongoing.This report will be updated upon completion of the investigation or receipt of additional relevant information.
 
Event or Problem Description
In the literature titled ¿fever and electrocoagulation syndrome after colorectal endoscopic submucosal dissection for patients with immunosuppressants and steroids¿, patients experienced adverse effects during and after colorectal endoscopic submucosal dissection (esd) procedures using a single use electrosurgical knife (kd-655).Study aim: assess the risk factors of post-esd fever and post-esd coagulation syndrome (pecs), focusing on the involvement of immunosuppressive drugs and steroids (im).Methods: this retrospective analysis of 510 patients who underwent colorectal esd at a single facility over a five-year period.The incidence rate, clinical outcome, and factors associated with post-esd fever and pecs were investigated.Results: post-esd fever and pecs occurred in 63 patients (12.4%) and 43 patients (8.4%), respectively.In multivariate analysis, the american society of anesthesiologists physical status >3, the use of immunosuppressants or prednisolone >5mg (im group), and injury to muscle layer/perforation were significantly associated with post-esd fever.In pecs, im group, tumors located on the right side, treatment time >60 min, injury to the muscle layer, and multiple lesions were independent risk factors.Both post-esd fever and pecs improved conservatively in the im group, and no serious complication was observed.Conclusions: the use of im was a risk factor for both post-esd fever and pecs.However, there were no serious complications in colorectal esd for patients taking im.Summary of adverse events: a total of 30 (5.9%) patients had muscle layer injuries.Perforation occurred in 19 patients (3.7%).The complete closure of the mucosal defect was performed in 311 patients (61%).Delayed perforation occurred in five patients (0.9%).Seventy-five patients (14.7%) experienced abdominal pain 63 patients (12.4%) experienced fever after esd.Pecs occurred in 43 patients (8.4%).Three cases (two cases, delayed perforation; one case, perforation during the procedure) required emergency surgery after esd because of peritonitis that could not be improved by observation treatment.There is no report of any olympus device malfunction in any procedure described in this study.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.The device history record was unable to be reviewed for this device since the lot number was not provided.However, olympus only releases products to market that meet all manufacturing specifications and final product release criteria.The case is not due to design.Based on the results of the investigation, the relationship between the device and the adverse event cannot be confirmed.There is no evidence of an olympus device malfunction.The root cause cannot be determined.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-655
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13486909
Report Number8010047-2022-02617
Device Sequence Number12073960
Product Code KNS
UDI-Device Identifier04953170405631
UDI-Public04953170405631
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K171158
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Study,Literature,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberKD-655Q
Device Lot NumberUNKNOWN(LITERATURE)
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/12/2022
Supplement Date Received by Manufacturer02/18/2022
Initial Report FDA Received Date02/08/2022
Supplement Report FDA Received Date03/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown